Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 123, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 24, 2012, 5:13 AM CDT for Black Hawk County, Bremer County, Butler County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2012, 5:13 AM CDT (10:13 UTC)
- Expired
- Jun 24, 2012, 5:41 AM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA
The radar
The La Crosse radar (KARX), 154 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 5:17 AM CDT | HAIL 1 | 4 Nne Clarksville, IA | TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1894 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
462
WUUS53 KDMX 241013
SVRDMX
IAC013-017-023-241100-
/O.NEW.KDMX.SV.W.0123.120624T1013Z-120624T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
513 AM CDT SUN JUN 24 2012
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL BLACK HAWK COUNTY IN NORTHEAST IOWA...
BREMER COUNTY IN NORTHEAST IOWA...
NORTHEASTERN BUTLER COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 600 AM CDT
* AT 511 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CLARKSVILLE...OR 17 MILES SOUTH OF CHARLES CITY...AND MOVING EAST
AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
SHELL ROCK...WAVERLY...DENVER...TRIPOLI...PLAINFIELD...JANESVILLE
AND READLYN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.
&&
LAT...LON 4253 9219 4276 9280 4292 9273 4291 9264
4279 9207 4277 9207
TIME...MOT...LOC 1013Z 288DEG 30KT 4282 9264
WIND...HAIL 60MPH 1.00IN
$$
DONAVON2 follow-up statements
341
WWUS53 KDMX 241033
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
533 AM CDT SUN JUN 24 2012
IAC023-241042-
/O.CAN.KDMX.SV.W.0123.000000T0000Z-120624T1100Z/
BUTLER IA-
533 AM CDT SUN JUN 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUTLER COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4253 9219 4263 9246 4264 9248 4264 9250
4267 9255 4288 9255 4279 9208 4276 9207
TIME...MOT...LOC 1032Z 290DEG 34KT 4270 9232
$$
IAC013-017-241100-
/O.CON.KDMX.SV.W.0123.000000T0000Z-120624T1100Z/
BLACK HAWK IA-BREMER IA-
533 AM CDT SUN JUN 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BREMER AND
NORTH CENTRAL BLACK HAWK COUNTIES UNTIL 600 AM CDT...
AT 529 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR DENVER...OR 15 MILES NORTH OF WATERLOO...
MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
READLYN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE STORM HAS BEGUN TO WEAKEN HOWEVER LARGE HAIL REMAINS POSSIBLE IN
ADDITION TO DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD
MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.
&&
LAT...LON 4253 9219 4263 9246 4264 9248 4264 9250
4267 9255 4288 9255 4279 9208 4276 9207
TIME...MOT...LOC 1032Z 290DEG 34KT 4270 9232
WIND...HAIL <50MPH 1.00IN
$$
DONAVON322
WWUS53 KDMX 241041
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
541 AM CDT SUN JUN 24 2012
IAC013-017-241051-
/O.CAN.KDMX.SV.W.0123.000000T0000Z-120624T1100Z/
BLACK HAWK IA-BREMER IA-
541 AM CDT SUN JUN 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR BREMER AND NORTH CENTRAL BLACK
HAWK COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4253 9219 4263 9246 4264 9248 4264 9250
4267 9255 4288 9255 4279 9208 4276 9207
TIME...MOT...LOC 1041Z 290DEG 34KT 4267 9221
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:55 AM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 24, 3:55 AM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 355 AM CDT SUN JUN 24 2012 .SHORT TERM.../TODAY/ SFC WARM FRONT LIFTING NORTH THIS MORNING AND IS BEGINNING TO MOVE INTO THE FAR SOUTHWEST PORTION OF IOWA. STRONG THETA-E ADVECTION CONTINUES TO MOVE THROUGH THE STATE WITH THE MUCAPE AXIS LIFTING INTO NORTH CENTRAL AND NORTHEAST IOWA. THIS IS IN RESPONSE TO A 45 KT LOW LEVEL JET VEERING INTO CENTRAL IOWA. THUNDERSTORM ACTIVITY OVER SOUTH CENTRAL IOWA LATE LAST EVENING AS SINCE DISSIPATED WITH NEW CONVECTION DEVELOPING OVER THE NORTHEAST. THIS ACTIVITY WILL SHIFT OUT OF THE FORECAST AREA EARLY THIS MORNING AS THE 700 MB CAP EXPANDS INTO THE AREA. THE WARM FRONT WILL LIFT INTO CENTRAL IOWA THIS MORNING AND WILL GET JUST NORTH OF HIGHWAY 30 BY MID TO LATE MORNING BEFORE RETREATING THE REMAINDER OF THE DAY. THE EXTREMELY WARM CONDITIONS WITH HIGHS IN THE 90S WILL BE IN PLACE SOUTH OF THE BOUNDARY WITH MID TO UPPER 80S TO THE NORTH. CONDITIONS WILL BE HUMID ACROSS THE ENTIRE AREA WITH DEWPOINTS RISING INTO THE MID 60S TO LOWER 70S. THIS WILL PUSH HEAT INDICES TO NEAR 100 DEGREES OVER THE SOUTHERN HALF BY THIS AFTERNOON. 700 MB TEMPERATURES BY 21Z THIS AFTERNOON WILL RANGE FROM 12C TO 15C. THESE TEMPERATURES SHOULD CAP MOST OF THE AREA THIS AFTERNOON ALONG THE BOUNDARY. THE POSSIBLE EXCEPTION WOULD BE OVER THE FAR SOUTHEAST WHERE THE CAP WILL BE WEAKER HOWEVER THE BRUNT OF THE APPROACHING COLD FRONT WILL ARRIVE AFTER 00Z WITH LIMITED FORCING TO PUNCH THROUGH THE CAP AND GET AIR PARCELS ACCELERATING UP. .LONG TERM /SUNDAY THROUGH SATURDAY/... LITTLE CHANGES IN THE EXTENDED WITH MAINLY QUIET CONDITIONS AND MAIN FOCUS CONTINUING ON THE BUILDING THERMAL RIDGE ACROSS THE REGION BY MIDWEEK. INITIALLY WARM FRONTAL BOUNDARY LIFTING THROUGH CWA TODAY...TO PUSH BACK SOUTHWARD AS A WEAK COOL FRONT TONIGHT...AND SHIFT BACK NORTHWARD LATE MONDAY INTO MONDAY NIGHT AS A WARM FRONT. LITTLE MOISTURE AVAILABLE...ALONG WITH WEAK DYNAMICS ALOFT THEREFORE HAVE DRY CONDITIONS AS THE FRONTAL BOUNDARY WOBBLES ACROSS THE CWA THROUGH EARLY TUESDAY. MODELS TRY TO SPIT OUT SOME QPF MONDAY NIGHT AS THETA-E ADVECTION PICKS UP AS FRONT LIFTS BACK NORTH. HOWEVER MAIN PUSH OF MOISTURE LOOKS TO BE FURTHER NORTHWEST...SO HAVE KEPT THE PERIOD DRY. WITH THE CENTRAL US UPPER RIDGE STRENGTHENING INTO MID WEEK...THERMAL RIDGE BUILDS INTO THE REGION WITH H85 TEMPERATURES PUSHING INTO THE UPPER 20S TO AROUND 30 CELSIUS ACROSS THE CWA FOR WEDNESDAY. THIS SHOULD SEND MAX TEMPERATURES INTO THE 90S ACROSS THE CWA...WITH DEWPOINTS EXPECTED TO BE IN THE MID TO UPPER 60S. THIS WILL SEND HEAT INDICES INTO THE 100 TO 105 DEGREE RANGE. WITH THE SOUTHWEST TO WESTERLY LOW LEVEL FLOW...IF DEWPOINTS END UP BEING A LITTLE DRIER COULD SEE A FEW SITES APPROACH THE 100 DEGREE MARK ACROSS THE WEST CENTRAL/SOUTHWESTERN CWA. BACK DOOR COLD FRONT STILL EXPECTED TO APPROACH NORTHERN CWA THURSDAY AND SLIDE SOUTHWARD ACROSS THE CWA MAINLY THURSDAY NIGHT INTO FRIDAY. FRONTAL BOUNDARY THEN STALLS OUT ACROSS THE CWA INTO THE UPCOMING WEEKEND. THE NEXT CHANCES FOR PRECIPITATION ACROSS THE AREA WILL COME THURSDAY NIGHT INTO THE WEEKEND...AS THE FRONTAL BOUNDARY REMAINS SITUATED ACROSS THE AREA AND A MORE ZONAL TYPE UPPER LEVEL FLOW PATTERN SETS UP. THEREFORE HAVE A COOLING TREND FOR TEMPS TOWARD LATE WEEK INTO THE WEEKEND AS WELL. && .AVIATION...24/06Z CONVECTION CONTINUES TO BUBBLE UP ACROSS THE SOUTHEAST LATE THIS EVENING. MODEST LOW LEVEL JET IMPINGING ON THE SFC/H850 FRONT WILL ALLOW FOR ADDITIONAL CONVECTION TO FORM JUST EAST OF THE H700 +10C ISOTHERM WHICH IS PROGGED TO ADVANCE NORTHEAST OVERNIGHT. THUS...CONVECTION SHOULD SLOWLY SHIFT EAST OVER THE NEXT 6 HOURS AND ONLY AFFECT KALO AND KOTM BY 11-13Z. UNTIL THEN SOME VCTS STILL POSSIBLE FOR KDSM AND PERHAPS KALO...BUT THE MAIN AREA CONTINUES OVER THE SOUTH. VSBYS HAVE NOT BEEN AN ISSUE AS OF YET...BUT HEAVIER DOWNPOURS MAY BRIEFLY BRING DOWN VSBY TO MVFR CONDITIONS. FOR THE MOST PART EXPECTING VFR CIGS OVERNIGHT AND THROUGH THE PERIOD. WINDS WILL BE EAST SOUTHEAST AHEAD OF THE WARM FRONT OVER NORTHERN MO TONIGHT WITH A WIND SHIFT TO THE SOUTHEAST/SOUTHWEST OVER FAR SOUTH BY MIDDAY ONLY TO SWING BACK TO THE EAST NORTHEAST BY 21Z SOUTH AS FRONT SAGS BACK SOUTH. FEEL THAT CONVECTION WILL BE CONFINED TO OVERNIGHT AND EARLY MORNING HOURS. NOT SOLD ON ALL DAY LONG CONVECTION AS MODELS ARE SUGGESTING...BUT MAY SEE ADDITIONAL SHOWERS OR -TSRA IMPACTING KOTM AFT 19Z. FOR NOW...WILL MAINTAIN VCSH IN TAF THERE AS CONFIDENCE FOR AREAL COVERAGE REMAINS LOW. /REV && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...DONAVON LONG TERM...BEERENDS AVIATION...REV
Hazardous weather outlook, Jun 24, 4:50 AM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 450 AM CDT SUN JUN 24 2012 IAZ026>028-037>039-049-050-061-062-074-075-085-086-096-097-251000- FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER- POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS- 450 AM CDT SUN JUN 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY...WITH A MARGINAL SEVERE WEATHER THREAT. LARGE HAIL OR DAMAGING WINDS WOULD BE THE MAIN SEVERE THREATS...WITH ANY OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HOT AND HUMID CONDITIONS ARE EXPECTED WEDNESDAY AND THURSDAY...WITH HEAT INDEX VALUES POSSIBLY RISING TO AROUND 100 TO 105 DEGREES. CHANCES OF THUNDERSTORMS RETURN TO THE FORECAST THURSDAY NIGHT THROUGH SATURDAY. AT THIS TIME...IT IT TOO EARLY TO DETERMINE IF THERE IS A THREAT OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ004>007-015>017-023>025-033>036-044>048-057>060-070>073-081>084- 092>095-251000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD- CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR- WAYNE- 450 AM CDT SUN JUN 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HOT AND HUMID CONDITIONS ARE EXPECTED WEDNESDAY AND THURSDAY...WITH HEAT INDEX VALUES POSSIBLY RISING TO AROUND 100 TO 105 DEGREES. CHANCES OF THUNDERSTORMS RETURN TO THE FORECAST THURSDAY NIGHT THROUGH SATURDAY. AT THIS TIME...IT IT TOO EARLY TO DETERMINE IF THERE IS A THREAT OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MJB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 1:45 AM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe | 45 min |
| Jun 24, 5:11 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.